Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Jacksonville, FL

August 2, 2017Columbia County, Florida

NWS Jacksonville, FL issued this special weather statement at Aug 2, 2017, 6:13 PM EDT for Columbia County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 6:13 PM EDT (22:13 UTC)
Expired
Aug 2, 2017, 6:45 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 74 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS82 KJAX 022213
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT WED AUG 2 2017
 
FLZ022-022245-
Columbia FL-
613 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA COUNTY
UNTIL 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellborn, or 7 miles west of Lake City, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor 
wind damage.

Locations impacted include...
Lake City, Five Points, Winfield and Suwannee Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3031 8279 3033 8272 3032 8272 3033 8271
      3034 8266 3015 8262 3012 8279 3020 8280
TIME...MOT...LOC 2213Z 247DEG 15KT 3019 8276 

$$

ZIBURA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:23 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 3:23 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
323 PM EDT Wed Aug 2 2017

.NEAR TERM.../Through Thursday/...
Stalled frontal boundary will start inching northward tonight
across northeast Florida and southeast Georgia as a weak low
pressure develops along it. Southwest flow is bringing much higher
PWATs back into the area as a weak upper level trough pushes
south and eastward across Southeast. Current scattered showers and
thunderstorms across far northeast Florida (nearly 2 inches at
KJAX today so far and counting) are likely enhanced by a weak
shortwave, with another shortwave on its heels currently over the
Gulf of Mexico. This shortwave will track into the region tonight,
keeping high chances for waves of additional rainfall through
Thursday. This upper level support, combined with PWAT values
expected to continue increasing to near 2.2 to 2.4 inches by
tonight and Thursday morning will contribute to very intense
rainfall rates like we've seen this afternoon. Flooding/flash
flooding remains the primary concern this period, and excessive
rainfall will continue through Thursday. Widespread totals of 1
to 2 inches are expected, with localized areas receiving much
higher amounts in training showers and thunderstorms.

&&

.SHORT TERM.../Thursday Night Through Friday Night/...
Upper trough axis will extend from the Great Lakes southward to
the central Gulf coast, with shortwave across the base of the
trough from north central Gulf of Mexico northeast across southern
Georgia and along the Carolina coastline. Strong upper ridge will
be located to the east of south Florida through the period, with
surface ridge axis extending across north central Florida. Drier
low level air will push across south and central Florida Thursday
night and Friday morning, and then push into portions of northeast
Florida during the day on Friday, but saturated conditions will
continue aloft as a shortwave moves slowly east along the GA/FL
border Friday afternoon. Scattered to numerous showers and storms
are forecast to start Friday morning and continue through the mid
afternoon across southeast Georgia due to the upper forcing. As
the shortwave shifts east, scattered showers and storms are
forecast to develop across northeast Florida in the afternoon.
Some storms could become strong across northeast Florida due to
more insolation. Highs will be in the mid to upper 80s across
southeast Georgia, and upper 80s to lower 90s across northeast
Florida. Storms are expected to dissipate in the early evening,
with only isolated activity possible. Overnight lows will be in
the 70s.

.LONG TERM /Saturday Through Wednesday/...
Upper trough over the eastern conus will lift to the northeast
over the weekend, and ridging will build across the region through
the middle of next week. This will bring a return to a more
typical sea breeze dominated convective regime with both sea
breezes expected to move inland each day. The Atlantic sea breeze
will move a little farther inland each day through early next week
as the surface ridge axis inches northward across our area
through the period. Scattered diurnal showers and storms are
expected each afternoon, with isolated strong storms possible.
Highs will be near normal in the upper 80s to lower 90s, with lows
in the 70s.

&&

.AVIATION...
Widespread showers and a few embedded thunderstorms are expected
to continue moving from southwest to northeast across northeast
Florida and into southeast Georgia tonight. Expect periods of IFR
visibility and ceilings during the heaviest downpours. Periods of
rain will continue through Thursday afternoon. Winds will be gusty
and variable near thunderstorms, but generally favor an easterly
direction around 10 knots. Some lingering MVFR cigs/vsbys are
possible early Thursday morning outside of convection.

&&

.MARINE...
A stalled front across central Florida will slowly lift northward
over the next few days. as a warm front brining an increase in
shower and thunderstorm coverage. Offshore flow is expected
Friday as high pressure builds across central Florida. Southerly
flow will continue through early next week as high pressure across
the Atlantic extends across the local area. Headlines are not
expected.

Rip Currents: Moderate risk this afternoon. Low risk Thursday.

&&

.HYDROLOGY...
Several rivers across northeast Florida are in Action Stage this
afternoon, including portions of the Sante Fe, New River and St.
Marys. Currently all are forecast to remain below flood stage,
however with the widespread heavy rainfall we are expecting today
through Thursday, this could change quickly. PWAT values are
expected to continue increasing to near 2.2 to 2.4 inches, so very
intense rainfall rates are possible. Widespread rainfall totals
of 1 to 2 inches is expected, with localized areas receiving much
higher amounts in training thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  86  73  86 /  60  80  40  60
SSI  76  85  76  86 /  70  70  30  40
JAX  74  86  75  89 /  80  60  10  30
SGJ  74  87  74  89 /  70  50  20  40
GNV  72  85  72  90 /  80  70  10  40
OCF  74  87  73  91 /  80  60  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Kennedy/Corless
Hazardous weather outlook, Aug 2, 5:50 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
550 PM EDT Wed Aug 2 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-031100-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
550 PM EDT Wed Aug 2 2017

...HEAVY RAINFALL POTENTIAL CONTINUES TODAY FOR PARTS OF NORTHEAST
FLORIDA THIS EVENING AND SOUTHEAST GEORGIA ON THURSDAY...

...MODERATE RISK OF RIP CURRENTS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

Waves of locally heavy rainfall with a few embedded thunderstorms
are expected to continue in northeast Florida into the evening hours...
mainly west of Highway 301. The main threat will be heavy rainfall
which may cause local flooding.

North of Interstate 10 and across southeast Georgia, numerous
showers and a few thunderstorms are expected and persist through
around midnight as a warm front lifts across the area. Brief locally
heavy rainfall is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Widespread and locally heavy rainfall is expected across southeast
Georgia and portions of the Suwannee River Valley Thursday. Some
localized flooding is likely during the day on Thursday.

Thunderstorms are expected each day, with a few strong to
isolated severe storms possible. Stronger storms will be capable
of producing gusty winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, spotters are
encouraged to report heavy rainfall amounts or flooding to
the National Weather Service.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Aug 2, 1:50 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            3 W ARLINGTON           30.33N 81.65W
08/02/2017                   DUVAL              FL   NWS EMPLOYEE

            MINOR FLOODING ON NORTH MARKET ST AND CONFEDRATE ST.
            MINOR FLOODING ON EAST STATE ST AND LIBERTY ST

&&

AWALKER
Local storm report, Aug 2, 2:59 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            5 W DOWNTOWN JACKSONVIL 30.33N 81.74W
08/02/2017                   DUVAL              FL   BROADCAST MEDIA

            FLOODING ON I-10 WESTBOUND BETWEEN LENOX AND CASSAT IN
            THE LEFT LANE.

&&

WCORLESS
Local storm report, Aug 2, 3:23 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
323 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FLOOD            3 W ARLINGTON           30.33N 81.65W
08/02/2017                   DUVAL              FL   NWS EMPLOYEE

            WATER 2 FEET DEEP AT N MARKET ST AND CONFEDERATE ST.
            PERSON TRAPPED IN VEHICLE RESCUED BY FIREFIGHTER CREW.

&&

WCORLESS
Special weather statement, Aug 2, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
613 PM EDT WED AUG 2 2017

FLZ022-022245-
Columbia FL-
613 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA COUNTY
UNTIL 645 PM EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wellborn, or 7 miles west of Lake City, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Five Points, Winfield and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3031 8279 3033 8272 3032 8272 3033 8271
      3034 8266 3015 8262 3012 8279 3020 8280
TIME...MOT...LOC 2213Z 247DEG 15KT 3019 8276

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:46 PM EDTAreal Flood AdvisoryJAXDuval119 min
Aug 2, 2:49 PM EDTFlash Flood WarningJAXDuval86 min
Aug 2, 3:06 PM EDTAreal Flood AdvisoryJAXDuval54 min
Aug 2, 5:37 PM EDTAreal Flood AdvisoryJAXSuwannee53 min
Aug 2, 6:34 PM EDTAreal Flood AdvisoryJAXColumbia56 min
Aug 2, 6:05 PM EDTAreal Flood AdvisoryJAXAppling, Pierce, Wayne55 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.